Tennessee, 2022

Flash Flooding and Flood in Tennessee, July 20 to 21, 2022

July 20 to 21, 2022 · NWS MRX · 12 events in 2 counties and zones

A humid airmass remained in place beneath a west-northwesterly flow aloft. Weak boundaries triggered convection in WNW to ESE oriented bands, some which were anchored to higher terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A humid airmass remained in place beneath a west-northwesterly flow aloft. Weak boundaries triggered convection in WNW to ESE oriented bands, some which were anchored to higher terrain. The result was excessive rainfall with training cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 20, 2:11 AM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 20, 2:11 AM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
311 AM EDT Wed Jul 20 2022

.SHORT TERM...(Today and tonight)...

Key Messages:

1. Scattered showers and thunderstorms again today, with another
increase in showers storms later tonight. Damaging wind gusts and
heavy rainfall/localized flooding will be the main threats.

2. A hot and humid afternoon today, especially southern/central
valley.

Discussion:

A few showers over mainly northern half of the area at the moment.
These will continue to lift northeast, but models continue to show
additional showers and eventually thunderstorms developing in this
moist airmass later tonight into today. Instability will increase,
and HREF CAPE values exceed 2000 across much of the area this
afternoon. However, the lack of a significant forcing mechanism
should keep coverage mainly scattered today. There is enough DCAPE
available that a stronger storm may produce damaging wind gusts, and
torrential downpours leading to localized flooding will also
continue to be threat for the short term period.

There may be a lull in the activity early tonight, but as a weak
surface cold front and short wave energy aloft approaches later
tonight we will see additional showers and thunderstorms moving in.
Timing of this activity is still uncertain, but near or after
midnight seems most likely. Several of the hi-res CAMS suggest this
may include a line of showers/storms moving southeast out of
KY/Middle TN, and while decreased convective energy tonight should
lead to some weakening there is potential for some of these storms
to bring damaging wind gusts mainly to the areas across/near the
Plateau tonight.  The wind and heavy rain/localized flooding threat
for today/tonight will be included in the HWO.

It will be hot and humid today with near to slightly above normal
temperatures.  However, combined with the humidity some locations
mainly across the southern/central valley will see heat index values
in the high 90s to around 100 this afternoon.

.LONG TERM...(Thursday through Tuesday)...

Key Messages:

1. Showers and thunderstorms expected on Thursday.

2. Heat indices of 100+ in the central/southern valley over the
weekend and into next week.

Discussion:

By daybreak on Thursday the front will likely be pushing into
eastern KY on it's way towards the Appalachians. We'll be in a lull
in storm activity in the morning after the possible overnight
convection. Better chances for isolated to scattered convection will
come Thursday afternoon and evening, depending on where the front
is. If it moves through a bit quicker on Thursday the convective
activity will be more across the Carolina's into GA/AL. Will
continue with moderate PoP chances, with the best chances for storms
across southeast TN and southwest NC. Forecast soundings in
southwest NC indicate that the atmosphere could support storms
capable of winds that could knock down trees, and brief heavy
rainfall.

After the front moves through we'll unfortunately return to a hot,
muggy, and pretty rain free regime over the weekend and into next
week. Highs will surge into the 90's across most locations through
at least Tuesday. At the same time the surface high off of the
Atlantic will remain in place and help bring in humid air at the
surface, keeping dew points at or above 70 through the weekend. This
will likely result in another round of 90+ Heat Index values across
most of the area, and triple digits in the central and southern
valley over the weekend and into next week. There could be a few
isolated diurnal showers that bring a quick bit of relief at some
point, but for most people it will just be a hot weekend. For this
weekend, remember to practice heat safety during the afternoon and
early evening hours when temperatures are going to be at their
highest.

A frontal boundary may try and drop in from the Ohio Valley during
the middle of next week, but guidance has been backing off with how
far south the front makes it compared to previous runs. It's
possible the ridge may be a bit stronger than previously forecasted,
but it will be worth keeping an eye on as it will be the best chance
for relief from the heat next week.

&&

.AVIATION...
06Z TAF DISCUSSION.

There will be convection around again at times, and will include
vcsh and vcts all sites. Outside of any convection, mainly VFR
conditions are expected. The main exception is at TRI, where MVFR
cigs are expected to develop early in the period and continue into
the morning hours before lifting to VFR. Winds will increase from
the southwest to around 10kts with some higher gusts during the
day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             92  75  94  72  95 /  40  40  40  30  20
Knoxville McGhee Tyson Airport, TN  90  74  92  71  93 /  50  40  40  20  10
Oak Ridge, TN                       90  73  92  70  92 /  40  40  30  10  10
Tri Cities Airport, TN              87  70  87  67  91 /  40  50  40  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 20, 2:11 AM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
311 AM EDT Wed Jul 20 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
311 AM EDT Wed Jul 20 2022 /211 AM CDT Wed Jul 20 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms can be expected today and
tonight. A few of these storms may become strong to severe, with
damaging wind gusts and very heavy rainfall with the potential for
localized flooding the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms will be possible Thursday along an
incoming frontal boundary. A few of these storms could be strong
to severe with gusty winds, and heavy rainfall being the main
threats, with the highest risk being in southeast Tennessee and
southwest North Carolina.

Over the weekend and into next week, temperatures in the central
and southern Tennessee valley will climb into the mid and upper
90s, with heat index values of 100 to 105 degrees expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The Knoxville radar (KMRX), 54 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 4 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Knox

When
July 20, 6:00 AM EST to July 21, 6:00 AM EST
Where
Knox County, 0.56 mi E of Powell Arpt
Reported by
CoCoRaHS
Coordinates
36.050, -83.990

CoCoRAHS Station TN-KX-34 Knoxville 5.7 NNW 24 hour rainfall of 5.34 inches.

Heavy Rain, Knox

When
July 20, 7:30 AM EST to July 21, 7:30 AM EST
Where
Knox County, Bell Bridge
Reported by
Mesonet
Coordinates
36.020, -84.050

Mesonet Station BCPT1 Beaver Creek 24 hour rainfall of 5.44 inches.

Heavy Rain, Knox

When
July 20, 8:05 AM EST to July 21, 8:05 AM EST
Where
Knox County, 1.31 mi WSW of Bell Bridge
Reported by
Mesonet
Coordinates
36.010, -84.070

Mesonet Station AV702 Karns 24 hour rainfall of 6.50 inches.

Heavy Rain, Knox

When
July 20, 8:10 AM EST to July 21, 8:10 AM EST
Where
Knox County, 1.49 mi NNE of Ridgedale
Reported by
Mesonet
Coordinates
36.000, -84.020

Mesonet Station AS458 Knoxville 24 hour rainfall of 5.30 inches.

Flash Flood, Anderson

When
July 20, 9:30 PM EST to 10:30 PM EST
Where
Anderson County, 2 mi E of Claxton to 2 mi ESE of Claxton
Cause
Heavy Rain
Reported by
Public
Coordinates
36.050, -84.064

Photo posted on social media of water flowing over a road between Claxton and Powell.

Flash Flood, Anderson

When
July 20, 9:45 PM EST to 11:15 PM EST
Where
Anderson County, 0.56 mi E of Elza to 4 mi W of Clinton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.050, -84.190

Multiple roadways flooded, from back roads to main highways such as Clinton Hwy and Oak Ridge Hwy near Clinton.

Flash Flood, Knox

When
July 20, 11:17 PM EST to July 21, 12:45 AM EST
Where
Knox County, 1.2 mi SSW of Arlington to 0.7 mi SE of Arlington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.984, -83.958

Roads near the intersection of I-275 and Heiskell Road were under water.

Flash Flood, Knox

When
July 20, 11:34 PM EST to July 21, 1:00 AM EST
Where
Knox County, Knoxville to 0.3 mi S of Knoxville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.970, -83.930

Car stranded in flood waters near the intersection of Blackstock Ave and Oak Ave.

Flash Flood, Knox

When
July 21, 12:19 AM EST to 1:45 AM EST
Where
Knox County, 1 mi E of Powell to 2 mi ESE of Powell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.030, -84.012

Roads inundated near the intersection of Central Ave and Irwin Dr.

Flash Flood, Knox

When
July 21, 4:06 AM EST to 5:45 AM EST
Where
Knox County, 2 mi WSW of Powell Arpt to 2.2 mi NE of Powell
Cause
Heavy Rain
Reported by
Public
Coordinates
36.039, -84.033

Streets flooded near the intersection of West Emory Rd and Collier Rd.

Flash Flood, Anderson

When
July 21, 4:23 AM EST to 6:00 AM EST
Where
Anderson County, 1 mi W of Clinton to 1.5 mi SW of Clinton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.120, -84.148

Some homes on Pop Hollow Rd being evacuated.

Flood, Knox

When
July 21, 8:00 AM EST to 10:00 AM EST
Where
Knox County, 1.25 mi SW of Knoxville to 0.9 mi SSW of Knoxville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
35.957, -83.946

Vehicles submerged along 23rd Street. A few residents were rescued from nearby apartments.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049121, 1049123, 1049124, 1049127, 1049100, 1049104, 1049110, 1049111, 1049113, 1049116, 1049119, 1049131.